Alert archive / Nebraska / Red Flag Warnings in 2014

Red Flag Warning 9, NWS Omaha, NE

April 16, 201415 counties in Nebraska; 7 counties in Iowa

NWS Omaha, NE issued this red flag warning at Apr 16, 2014, 4:05 AM CDT for 15 counties in Nebraska; 7 counties in Iowa. It took effect at Apr 16, 2014, 10:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2014, 4:05 AM CDT (09:05 UTC)
In effect from
Apr 16, 2014, 10:00 AM CDT
Expired
Apr 16, 2014, 6:00 PM CDT
In force
8 hr
Issued by
NWS Omaha, NE
All 22 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Cass County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 57 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2239 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
705 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WWUS83 KOAX 160905
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
405 AM CDT WED APR 16 2014


IAZ055-056-069-079-080-090-091-NEZ045-051>053-065>068-078-088>093-
161715-
/O.NEW.KOAX.FW.W.0009.140416T1500Z-140416T2300Z/
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
WASHINGTON-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-
SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
405 AM CDT WED APR 16 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED
FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING.

* AFFECTED AREA...IN IOWA...FIRE WEATHER ZONE 055 HARRISON...
  FIRE WEATHER ZONE 056 SHELBY...FIRE WEATHER ZONE 069 
  POTTAWATTAMIE... FIRE WEATHER ZONE 079 MILLS...FIRE WEATHER 
  ZONE 080 MONTGOMERY... FIRE WEATHER ZONE 090 FREMONT AND FIRE 
  WEATHER ZONE 091 PAGE. IN NEBRASKA...FIRE WEATHER ZONE 045 
  WASHINGTON...FIRE WEATHER ZONE 051 SAUNDERS...FIRE WEATHER 
  ZONE 052 DOUGLAS...FIRE WEATHER ZONE 053 SARPY...FIRE WEATHER 
  ZONE 065 SEWARD...FIRE WEATHER ZONE 066 LANCASTER...FIRE 
  WEATHER ZONE 067 CASS...FIRE WEATHER ZONE 068 OTOE...FIRE 
  WEATHER ZONE 078 SALINE...FIRE WEATHER ZONE 088 JEFFERSON...
  FIRE WEATHER ZONE 089 GAGE...FIRE WEATHER ZONE 090 JOHNSON...
  FIRE WEATHER ZONE 091 NEMAHA...FIRE WEATHER ZONE 092 PAWNEE 
  AND FIRE WEATHER ZONE 093 RICHARDSON.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...CONDITIONS WILL BE FAVORABLE FOR FIRES TO START
  QUICKLY AND SPREAD RAPIDLY. ALL OUTDOOR BURNING SHOULD BE
  AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
3 follow-up statements
169 
WWUS83 KOAX 161745
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1245 PM CDT WED APR 16 2014

...RED FLAG WARNING IN EFFECT THROUGH EARLY EVENING...

.STRONG SOUTHWEST WINDS AHEAD OF A COLD FRONT...ALONG WITH DRY AIR
AND WARM TEMPERATURES...ARE CREATING EXTREME FIRE DANGER IN
SOUTHEAST NEBRASKA TO SOUTHWEST AND WEST CENTRA

IAZ055-056-069-079-080-090-091-NEZ045-051>053-065>068-078-088>093-
162300-
/O.CON.KOAX.FW.W.0009.000000T0000Z-140416T2300Z/
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
WASHINGTON-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-
SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1245 PM CDT WED APR 16 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST NEBRASKA AND WEST
CENTRAL TO SOUTHWEST IOWA...

* AFFECTED AREA...IN IOWA...FIRE WEATHER ZONE 055 HARRISON...
  FIRE WEATHER ZONE 056 SHELBY...FIRE WEATHER ZONE 069 
  POTTAWATTAMIE... FIRE WEATHER ZONE 079 MILLS...FIRE WEATHER 
  ZONE 080 MONTGOMERY... FIRE WEATHER ZONE 090 FREMONT AND FIRE 
  WEATHER ZONE 091 PAGE. IN NEBRASKA...FIRE WEATHER ZONE 045 
  WASHINGTON...FIRE WEATHER ZONE 051 SAUNDERS...FIRE WEATHER 
  ZONE 052 DOUGLAS...FIRE WEATHER ZONE 053 SARPY...FIRE WEATHER 
  ZONE 065 SEWARD...FIRE WEATHER ZONE 066 LANCASTER...FIRE 
  WEATHER ZONE 067 CASS...FIRE WEATHER ZONE 068 OTOE...FIRE 
  WEATHER ZONE 078 SALINE...FIRE WEATHER ZONE 088 JEFFERSON...
  FIRE WEATHER ZONE 089 GAGE...FIRE WEATHER ZONE 090 JOHNSON...
  FIRE WEATHER ZONE 091 NEMAHA...FIRE WEATHER ZONE 092 PAWNEE 
  AND FIRE WEATHER ZONE 093 RICHARDSON.

* WINDS...SOUTHWEST AT 20 TO 34 MPH WITH GUSTS UP TO 40 TO 45
  MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...CONDITIONS WILL BE FAVORABLE FOR FIRES TO START 
  QUICKLY AND SPREAD RAPIDLY. ALL OUTDOOR BURNING SHOULD BE 
  AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

MAYES
030 
WWUS83 KOAX 162050
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
350 PM CDT WED APR 16 2014

NEZ051-065-066-078-088-089-162200-
/O.CAN.KOAX.FW.W.0009.000000T0000Z-140416T2300Z/
SAUNDERS-SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-
350 PM CDT WED APR 16 2014

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS CANCELLED THE
RED FLAG WARNING.

A COLD FRONT HAS MOVED INTO THE AREA. WHILE IT WILL STILL REMAIN
WINDY WITH NORTHWEST WINDS AT 25 TO 30 MPH WITH GUSTS UP TO 35
MPH...TEMPERATURES WILL BEGIN FALLING AND DEWPOINTS WILL BEGIN
RISING. THIS WILL ALLOW VERY LOW RELATIVE HUMIDITY TO RECOVER
ABOVE CRITERIA.

$$

IAZ055-056-069-079-080-090-091-NEZ045-052-053-067-068-090>093-
162300-
/O.CON.KOAX.FW.W.0009.000000T0000Z-140416T2300Z/
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
350 PM CDT WED APR 16 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...IN IOWA...FIRE WEATHER ZONE 055 HARRISON...
  FIRE WEATHER ZONE 056 SHELBY...FIRE WEATHER ZONE 069 
  POTTAWATTAMIE... FIRE WEATHER ZONE 079 MILLS...FIRE WEATHER 
  ZONE 080 MONTGOMERY... FIRE WEATHER ZONE 090 FREMONT AND FIRE 
  WEATHER ZONE 091 PAGE. IN NEBRASKA...FIRE WEATHER ZONE 045 
  WASHINGTON...FIRE WEATHER ZONE 052 DOUGLAS...FIRE WEATHER ZONE 
  053 SARPY...FIRE WEATHER ZONE 067 CASS...FIRE WEATHER ZONE 068 
  OTOE...FIRE WEATHER ZONE 090 JOHNSON...FIRE WEATHER ZONE 091 
  NEMAHA...FIRE WEATHER ZONE 092 PAWNEE AND FIRE WEATHER ZONE 
  093 RICHARDSON.

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 TO 20 PERCENT.

* IMPACTS...CONDITIONS WILL BE FAVORABLE FOR FIRES TO START 
  QUICKLY AND SPREAD RAPIDLY. ALL OUTDOOR BURNING SHOULD BE 
  AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

DEWALD
968 
WWUS83 KOAX 162301
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
601 PM CDT WED APR 16 2014

IAZ055-056-069-079-080-090-091-NEZ045-052-053-067-068-090>093-
170015-
/O.EXP.KOAX.FW.W.0009.000000T0000Z-140416T2300Z/
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
601 PM CDT WED APR 16 2014

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY...

GUSTY WINDS WILL CONTINUE THIS EVENING...BUT RELATIVE HUMIDITY
VALUES HAVE INCREASED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Apr 15, 11:58 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 15, 11:58 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1158 PM CDT TUE APR 15 2014

.SHORT TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 255 PM CDT TUE APR 15 2014

TEMPERATURES LOOK TO BE THE PRIMARY CONCERN IN THE SHORT TERM AS
ALTERNATING UPPER TROUGHS AND RIDGES PROPAGATE ACROSS THE REGION
DURING THE PERIOD.

BROAD SURFACE LOW OVER EASTERN MONTANA AT 19Z WILL MOVE TO
SOUTHEAST SOUTH DAKOTA BY WEDNESDAY MORNING THEN CONTINUE EAST
INTO NORTHEAST IOWA BY WEDNESDAY AFTERNOON. A COLD FRONT WILL
FOLLOW BEHIND THE LOW AND SWEEP ACROSS NEBRASKA AND WESTERN IOWA
DURING THE DAY WEDNESDAY WITH ANOTHER ROUND OF GUSTY NORTHWEST
WINDS MOVING IN BEHIND THE FRONT. MODELS CONTINUE THEIR PREVIOUS
TREND OF KEEPING MOST OF THE PRECIP ON THE NORTH SIDE OF THIS
SYSTEM AS IT MOVES THROUGH THE REGION.

LOOKS MAINLY DRY FOR THE AREA WEDNESDAY NIGHT INTO THURSDAY AS
LATEST SOLUTIONS KEEP SOUTHERN PLAINS SURFACE WAVE AND ASSOCIATED
PRECIP FURTHER SOUTH AS UPPER WAVE AMPLIFIES OVER THE REGION THEN
MOVES RAPIDLY EAST. SOME CHANCE POPS FOR THE AREA ON FRIDAY AS
WARM ADVECTION ZONE DEVELOPS LATE THURSDAY NIGHT INTO FRIDAY
MORNING FROM EASTERN SOUTH DAKOTA INTO EASTERN NEBRASKA AND
WESTERN IOWA. WARMER TEMPERATURES ALSO RETURN TO THE AREA ON
FRIDAY AS RIDGING INCREASES OVER THE PLAINS AHEAD OF THE NEXT
TROUGH MOVING INTO THE WESTERN CONUS.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 255 PM CDT TUE APR 15 2014

WEEKEND PERIOD LOOKS TO BE RATHER ACTIVE WEATHERWISE AS COMPLEX
SPLIT WAVE SYSTEM MOVES INTO AND ACROSS THE REGION. THIS IS
FOLLOWED BY MORE RIDGING EARLY NEXT WEEK WITH MUCH WARMER
TEMPERATURES INDICATED.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1148 PM CDT TUE APR 15 2014

WINDS WILL BE THE PRIMARY CONCERN THIS TAF CYCLE. SOUTH TO SOUTHEAST
WINDS AT 12 TO 20 KTS SUSTAINED WILL CONTINUE OVERNIGHT. LOW
LEVEL WIND SHEAR WAS MENTIONED AT ALL THREE SITES AS PROFILERS
AND PROGS SHOWING A LOW LEVEL JET OF 50 TO 60KTS THROUGH 14Z.
STRONGER WIND SPEEDS WILL MIX DOWN IN THE MORNING WITH SUSTAINED
WINDS OF 18 TO 25KTS SUSTAINED. A COLD FRONT WILL TURN THE WINDS
TO THE SOUTHWEST AND THEN THE NORTHWEST WEDNESDAY. FORECAST
SOUNDINGS SHOW THE POTENTIAL FOR INSTABILITY SHOWERS WEDNESDAY
AFTERNOON...BUT DID NOT MENTION AT THIS TIME.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Apr 15, 6:15 PM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
615 PM CDT TUE APR 15 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
615 PM CDT TUE APR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY.

THE GRASSLAND FIRE DANGER INDEX WILL LIKELY REACH THE VERY HIGH
CATEGORY AT MOST LOCATIONS WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:10 AM CDTWind AdvisoryOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more16 hr

Nearby

Red Flag Warnings in Nebraska, 2014Red Flag Warnings in Iowa, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.